Alert archive / Kentucky / River Flood Advisories in 2011

River Flood Advisory 16, NWS Louisville, KY

November 28, 2011Hart County, Kentucky

NWS Louisville, KY issued this river flood advisory at Nov 28, 2011, 12:28 PM CST for Hart County, Kentucky. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2011, 12:28 PM CST (18:28 UTC)
Expired
Nov 29, 2011, 5:55 AM CST
In force
17 hr
Issued by
NWS Louisville, KY

County Hart County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (KY) at Munfordville (MFVK2). The gauge peaked at 30.66 ft at Nov 30, 2011, 12:00 AM CST.

actionminormoderate2030405011/2811/2911/30
Action stage
26 ft
Minor stage
28 ft
Moderate stage
50 ft
Major stage
57 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03308500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood advisory went out at Nov 28, 11:34 AM CST, 54 minutes earlier.

Area forecast discussion, Nov 28, 11:34 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EST MON NOV 28 2011

...Updated Aviation Discussion...
...Forecast Update...

Updated the forecast to take out early morning wording.  The
forecast looks to be in good shape so just updated hourly
temps/dewpts/winds to match up with current obs.  Should be another
rainy day.

&&

.Short Term (Today and Tonight)...

Received a few reports of snow mixing in with rain just west of the
CWA border this evening. Snow mixing in with the heaviest rain
showers could still occur toward dawn only across the western tier
of counties as evaporational cooling could lower the freezing level
just enough. No accumulation will occur.

...Periods of Rain Continue Today...

Strong upper low over the lower Mississippi River Valley will cut
off from the mean upper level flow and meander toward the Tennessee
River Valley through tonight. Meanwhile, associated surface low over
northern Georgia will strengthen as it moves into Kentucky. This
will keep periodic rain showers in the forecast throughout the day,
along with overcast skies and temperatures only rising into the mid
40s along and west of I 65. East of this line, the mercury is
expected to rise into the low and mid 50s by late this afternoon and
into the evening. Once again, temperature trends will be
non-diurnal as the high for the day in the Blue Grass may occur
after sunset.

Expecting steady rain west of I 65 to become more showery after
sunrise and through the early afternoon as deeper gulf moisture is
cut off and dry slot begins to wrap into the closed upper low.
Evidence of this already occurring is clear on latest water vapor
imagery and confidence is added by latest hi res model solutions
showing a brief lull in shower coverage over the western CWA between
12 and 18Z. Have reduced pops during this time, although do expect
most locations will still measure. A secondary surge of rain showers
is expected to begin this afternoon, lasting through the evening as
surface low moves into the area and a trough of warm air aloft
(TROWAL) rotates around the upper low. 700-500 mb Theta E ridge and
associated frontogenesis suggest that more intense and banded rain
will be most prevalent from the Lake Cumberland region to Louisville
and westward during the late afternoon hours. Heaviest rain will
then orient more west to east across southern Indiana and north
central Kentucky as TROWAL wraps around the occluded and vertically
stacked low just to our southwest. As this occurs, significant dry
slot will work into south central Kentucky with precipitation likely
ending. At this point, will keep chances for a few showers in the
forecast from 06 to 12z across south central Kentucky. Will have to
watch exit of deeper moisture coincident with temperatures falling
off as cold core of the upper low nears and lower levels become more
likely to produce snow. Do not want to put snow mixed in with rain
in the forecast yet, as trend for this time period is getting drier,
however if low chance pops are kept in, then a chance for a few snow
flakes will need to be included in the forecast toward dawn on
Tuesday. A unique low temperature map will exist for early Tuesday
morning as upper 30s will be across south central Kentucky and
warmer lows around 40 will exist across the northern CWA.

Will keep Flood Watch going through the period as an additional 0.5"
to 1" of rain will occur east of I 65 today. Lesser amounts west of
this line. Another 0.5" to 1" is expected across southern Indiana and
north central Kentucky tonight. Less amounts across south central
Kentucky. 24 hour total should range around 1 to 1.5" in the Blue
Grass to between 0.75" and 1.25" along and west of I 65.

.Long term (Tuesday - Sunday)...

Complex but potent low pressure system will continue to bring precip
to the region, Tuesday, though QPF will be much lower than today.
Precip type is still in question as well both early Tuesday morning
and then again Tuesday evening and overnight. The upper low will be
centered over central TN Tuesday morning, with a couple of
associated surface lows, one a reflection of the upper system and
another centered to the northeast.

Now that the system is getting closer in time, the features are
coming into better focus in the models. They now show a pronounced
east/west oriented dry slot wrapping into the upper low, and this
dry slot looks to keep south central KY dry Tuesday morning. By
evening however, the upper low will move into eastern KY. Plenty of
moisture is expected to get pulled in both from the Atlantic and
from the Great Lakes, at least to provide high-end chances for
precip. The best timing for any snow potential looks to be around
midnight, as any later the ice crystals coming from deeper clouds
move away, with the upper system accelerating northeast. At that
point, the Bluegrass may still see some residual snow showers
through the morning hours. As those deeper/colder clouds move away,
we may be left with a saturated layer warmer than -8 to -10C, which
would favor some cold drizzle over snow. Thus have put in patchy
drizzle in addition to the chances for rain/snow after midnight.

As has been mentioned in the past several forecast discussions, any
snow that falls likely will not accumulate in most places. The best
chance for a light dusting is closer to the Great Lakes feed, up
over southern Indiana and the northern Bluegrass and the more
elevated locations over the eastern forecast area.

The forecast simplifies greatly Thursday to Sunday. High pressure
will build in quickly Thursday. Friday, a mostly dry front will push
through the region. Models have been fluctuating between bringing in
light precip and not. Would not be surprised to see some flurries
survive across the north, but will keep pops out of all but the
extreme northeast forecast area. After that Saturday looks dry, then
another system approachs, as southwesterly flow deepens and acts to
increase moisture across the region. Will have low-end chances for
precip for now.

High temperatures look to stay locked in the 40s for the period. For
lows, Thursday morning looks the coldest, as skies will clear. Have
lows in the mid 20s for now. Readings will not go up too much more
next few days after that with reinforcing cold front coming through
Friday.

&&

.Aviation (18Z TAF Issuance)...

A strong upper low over the lower Mississippi River Valley will move
northeast into the Tennessee Valley with an associated surface low
moving through the Ohio Valley by the end of the forecast period.
This will result in continued rain and low ceilings at the TAF
sites.

Showery conditions will continue at BWG this afternoon with more
steady rains expected at SDF/LEX.  IFR CIGS will likely continue for
the afternoon hours as well.  Then tonight all TAF sites will be
affected by a dry slot in the low pressure system.

At BWG between 3Z-7Z, VSBYS should improve to VFR and CIGS improve
to at least MVFR in the dry slot.  Wrap around moisture will then
return after 7Z in the form of a rain/snow mix and last through the
morning hours.

At SDF/LEX, heavier rains will arrive around 3Z pushing CIGS back
down into the low IFR cat and reducing VSBYS to MVFR.  The dry slot
should reach these TAF sites around 9Z with light rain showers or
drizzle returning after 15Z. VSBYS should improve to VFR and CIGS to
MVFR after the dry slot arrives.  Will need to monitor moisture
profiles as a slight shift in the track of wrap around moisture
could result in some light snow mixing in tomorrow morning.

Winds will be out of the NNE today, gusting to around 20 kts at
LEX.  Winds will veer to the east this evening and finally south
toward tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH TUESDAY MORNING FOR INZ076>079-083-084-
     089>092.

KY...FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

Update...........AMS
Short Term.......BJS
Long Term........RJS
Aviation.........AMS
Hazardous weather outlook, Nov 28, 10:00 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EST MON NOV 28 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291600-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1100 AM EST MON NOV 28 2011 /1000 AM CST MON NOV 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODIC RAIN SHOWERS WILL CONTINUE TODAY...MODERATE TO HEAVY AT
TIMES. PONDING OF WATER ON ROADWAYS MAY OCCUR. AN ADDITIONAL 0.75
TO 1.5 INCHES OF RAINFALL IS EXPECTED THROUGH TONIGHT.

WITH THE GROUND ALREADY SATURATED...AREAS OF STANDING WATER MAY
DEVELOP ESPECIALLY NEAR SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RAINS ARE EXPECTED TO CONTINUE ON TUESDAY WITH TOTAL RAINFALL
AMOUNTS FOR SUNDAY THROUGH TUESDAY FORECAST BETWEEN 2-4 INCHES.
THIS AMOUNT OF RAINFALL IS EXPECTED TO CAUSE MINOR RIVER FLOODING
BY TUESDAY OR WEDNESDAY...THUS A FLOOD WATCH AND SOME FLOOD
WARNINGS HAVE BEEN ISSUED.

SOME LIGHT SNOW MAY BRIEFLY MIX IN WITH THE RAIN EARLY TUESDAY
ACROSS FAR SOUTHERN KENTUCKY...OR TUESDAY NIGHT ACROSS THE ENTIRE
OUTLOOK AREA. GIVEN WARM ROAD CONDITIONS AND WET
GROUNDS...ACCUMULATIONS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS THROUGH TUESDAY
AND ANY SNOWFALL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

BJS/RJS/AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 7:36 AM CSTRiver Flood WarningLMKBourbon27 hr
Nov 28, 9:46 AM CSTRiver Flood WarningLMKEdmonson3 days
Nov 28, 10:05 AM CSTRiver Flood WarningLMKHardin, Nelson4 days
Nov 28, 12:28 PM CSTRiver Flood AdvisoryLMKOhio17 hr
Nov 28, 10:39 AM CSTRiver Flood WarningLMKJefferson, Scott24 hr

Nearby

River Flood Advisories in Kentucky, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.